Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Clarke's gradients and epsilon-subgradients in Banach spaces

Author: Jay S. Treiman
Journal: Trans. Amer. Math. Soc. 294 (1986), 65-78
MSC: Primary 90C48; Secondary 46G05, 49A52, 58C20
MathSciNet review: 819935
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A new characterization of Clarke's normal cone to a closed set in a Banach space is given. The normal cone is characterized in terms of weak-star limits of epsilon normals. A similar characterization of Clarke's generalized gradients is also presented. Restrictions must be placed on the Banach spaces to make the formulas valid.

References [Enhancements On Off] (What's this?)

  • [1] J. P. Aubin and F. H. Clarke, Shadow prices and duality for a class of optimal control problems, SIAM J. Control Optim. 17 (1979) 567-586. MR 540838 (80i:49026)
  • [2] J. M. Borwein and H. M. Strojwas, Proximal analysis and boundaries of closed sets in Banach spaces. Part 1: Theory, Canad. J. Math. (to appear).
  • [3] F. H. Clarke, The Erdmann condition and Hamiltonian inclusions in optimal control and the calculus of variations, Canad. J. Math. 32 (1980), 494-507. MR 571941 (81f:49002)
  • [4] -, Optimization an nonsmooth analysis, Wiley, New York, 1983. MR 709590 (85m:49002)
  • [5] J. Diestel, Geometry of Banach spaces: selected topics, Springer-Verlag, New York, 1975. MR 0461094 (57:1079)
  • [6] S. Dolecki, Tangency and differentiation: some applications of convergence, Ann. Mat. Pura Appl. (4) 80 (1982), 223-255. MR 663973 (83j:58015)
  • [7] I. Ekeland, On the variational principle, J. Math. Anal. Appl. 47 (1974), 324-353. MR 0346619 (49:11344)
  • [8] T. M. Flett, Differential analysis, Cambridge Univ. Press, Cambridge, 1980. MR 561908 (82e:26021)
  • [9] A. A. Goldstein, Optimization of Lipschitz continuous functions, Math. Programming 13 (1977), 14-22. MR 0443335 (56:1705)
  • [10] J. Hagler and H. Sullivan, Smoothness and weak$ ^{*}$ sequential compactness, Proc. Amer. Math. Soc. 78 (1980), 497-503. MR 556620 (81i:46010)
  • [11] A. D. Ioffe, Approximate subdifferentials of nonconvex functions, Cahiers Math Decision, no. 8120, Univ. Paris-Dauphine, 1981.
  • [12] A. Ja. Kruger and B. Sh. Mordukhovich, Extreme points and Euler equations in nondifferentiable optimization problems, Dokl. Akad. Nauk SSSR 24 (1980), 684-687. MR 587714 (82b:90127)
  • [13] R. R. Phelps, Differentiability of convex functions on Banach spaces, lecture notes (unpublished), University College, London, 1978.
  • [14] R. T. Rockafellar, Generalized directional derivatives and subgradients of nonconvex functions, Canad. J. Math. 32 (1980), 257-280. MR 571922 (81f:49006)
  • [15] -, Proximal subgradients, marginal values and augmented Lagrangians in nonconvex optimization, Math. Oper. Res. 6 (1981), 424-436. MR 629642 (83m:90088)
  • [16] -, The theory of subgradients and its applications to problems of optimization, Heldermann, Berlin, 1981. MR 623763 (83b:90126)
  • [17] L. Thibault, Quelques proprietes des sous-differentials de fonctions reelles localement Lipschitziennes definies sur un espace de Banach separable, C. R. Acad. Sci. Paris Ser. A-B 282 (1976), A507-A510. MR 0428354 (55:1378)
  • [18] J. S. Treiman, Characterization of Clarke's tangent and normal cones in finite and infinite dimensions, Nonlinear Anal. 7 (1983), 771-783. MR 707085 (84i:90144)
  • [19] -, A new characterization of Clarke's tangent cone and its applications to subgradient analysis and optitmization, Ph.D. Thesis, Univ. of Washington, 1983.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 90C48, 46G05, 49A52, 58C20

Retrieve articles in all journals with MSC: 90C48, 46G05, 49A52, 58C20

Additional Information

Keywords: Nondifferentiable functions, generalized gradients, tangent cones, normal cones
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society